Send to:

Choose Destination
See comment in PubMed Commons below
Chest. 1997 Feb;111(2):365-9.

Tuberculosis in heart transplant recipients.

Author information

  • 1Heart Center Northrlune-Westphalia, University Hospital of Ruhr, University of Bochum, Bad Oeynhausen, Germany.



To clarify the prevalence and factors associated with tuberculosis, as well as patient survival in heart transplant recipients.


A retrospective review of case records of all heart transplant recipients from March 1989 to February 1996 during a 7-year period.


During the period reviewed, 727 orthotopic heart transplantations were performed in 716 patients at the Heart Center Northrhine-Westphalia, Germany.


Tuberculosis was proved in seven (1%) patients (four men/three women; age, 33 to 71 years; two miliary lesions, three pulmonary lesions, and two urogenital lesions). None of them had primary history of tuberculosis. Tuberculin skin tests were not performed before transplantation because there were no lesions indicating primary infection of turberculosis. The immunosuppressive regimen was based on double-drug (cyclosporine + azathioprine) therapy. Immunosuppression had been intensified by methylprednisolone pulses at least three times in those seven patients, and prednisone had been used orally in six of seven patients. Tuberculosis developed from 2.5 to 41 months after transplantation. Tuberculosis was found by routine examinations in four of seven patients. Diagnoses were made with both direct microscopy and cultures in six patients, and by histologic study in one. Treatment consisted of isoniazid, rifampicin, ethambutol, and pyrazinamide. Two patients with miliary lesions were treated with four drugs, and the others were treated with three drugs. Isoniazid was used in all patients. Rifampicin, which decreases cyclosporine serum levels, was not used from the beginning in one patient and treatment with it was stopped halfway in another patient because low cyclosporine level had induced rejection. Six of the seven patients are doing well while receiving antituberculous therapy. One patient died with miliary tuberculosis as a cause of death.


The prevalence of tuberculosis in heart transplant recipients was higher than that in the general population. We recommend that a high degree of clinical suspicion is maintained for tuberculosis in heart transplant recipients with meticulous follow-up, and that the treatment of tuberculosis has to be with meticulous care, especially during the use of rifampicin.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk